[Skip to Content]
[Skip to Content Landing]
Article
March 1971

Microangiopathic Hemolysis and Thrombocytopenia Related to Penicillin Drugs

Author Affiliations

Chapel Hill, NC

From the departments of medicine and pathology, University of North Carolina School of Medicine, Chapel Hill.

Arch Intern Med. 1971;127(3):474-477. doi:10.1001/archinte.1971.00310150134019
Abstract

This report describes a patient with thrombocytopenia, microangiopathic hemolysis, and transient neurologic signs. Evidence is presented that her illness was related to drugs of the penicillin family. Treatment with dextran 75, heparin sodium, dipyridamole, and corticosteroids was followed by complete recovery.

Patient Summary  A 26-year-old gravida 6, para 6 Negro woman was in excellent health until June 1969 when she experienced right flank pain and was given a penicillin injection. One week later she was noted to be jaundiced and was admitted to a local hospital. There she was found to have scleral icterus, a slightly enlarged liver, and minimal bleeding from the site of a recent dental extraction. Laboratory data revealed severe anemia, reticulocytosis, and normoblastic erythroid hyperplasia of the marrow. No platelet counts were recorded. Stools were negative for occult blood. Total bilirubin level on admission was 7.7 mg/100 ml; direct reacting value was 2.6 mg/100 ml. Lactic

First Page Preview View Large
First page PDF preview
First page PDF preview
×